When you are feeling unwell, such as being in pain and having a fever, Tylenol can be a lifesaver because it can help relieve those troublesome symptoms. Here is the thing, when you have a cold, flu, or a mild case of COVID-19, particularly if you are vaccinated, you will get those symptoms in addition to cold symptoms and you will be needing to take a lot of Tylenol. However, if you take Tylenol with other over-the-counter or OTC medication, you are doing your liver a lot more harm than good. That is why if you choose to take Tylenol, stick to it only and do not take anything else unless your doctor tells you otherwise.
Why Is Taking OTC Medications Along With Tylenol Dangerous To The Liver?
Here is the thing, if you are feeling so under the weather, you will want to take a lot of pain relievers and decongestants if you have a bad cold. However, if you combine medications such as Tylenol and NyQuil for example, then you are risking a double dose. There is the thing. Both Tylenol and NyQuil contain acetaminophen and even if you take both medications at the correct doses, you are actually double-dosing and that is what can damage your liver. And if you do it too often, you are risking developing liver failure. And if you have taken those together or other medications with acetaminophen at the same time, then you need to call your doctor.
You may be asymptomatic, but that does not mean your liver is not in harm’s way. However, you may end up with nausea, vomiting, sweating, fatigue, loss of appetite, and even jaundice on the skin or the eyes. You could also have pain in the upper-right quadrant as well as abdominal pain. You may not know if those symptoms are from taking too much acetaminophen or the illness you have. But either way, if you have those symptoms, you need to talk to your doctor right away. But how much acetaminophen is too much? Let’s talk about that.
How Much Acetominophen Is Too Much?
You do not want to go beyond the upper limit of taking acetaminophen in a day which is 4g or 4000mg. And if you continuously do that, you are risking your liver from irreversible damage. What happens when your liver is completely damaged? You will need a transplant and if you don’t get one quickly, it can kill you. And here is the other thing. You may think that OTC medications are safe because they are not prescription drugs. That is furthest from the truth imaginable. Drugs are drugs, whether they are prescribed or OTC.
Now you know what devastating effects can happen, the good news is that you can avoid it from happening. Let’s talk about how you can do that.
How You Can Avoid This Problem
There is one thing you can do and all you need to do is look at drugs and see if they contain acetaminophen. If the other OTC medication does not contain it and you are taking Tylenol at the same time, then it is likely okay to take. However, you do need to talk to your doctor about it and make sure it is safe. There could be other ingredients that interact poorly with acetaminophen and you do not take that risk.
The best thing you can always do is talk to your doctor and ask about what OTC drugs are safe to take together. You want to have as much relief as possible but you do not want to risk any devastating consequences when you do that. Be careful and stay healthy.